Thunderstorm Wind, Cherry
- When
- July 13, 6:54 PM CST
- Where
- Cherry County, Crookston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.930, -100.750
The public reported very strong winds.
A very intense supercell moved out of central South Dakota and into north central Nebraska producing an isolated tornado and damaging inflow winds. Another isolated thunderstorm also developed over southwest Nebraska with large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A very intense supercell moved out of central South Dakota and into north central Nebraska producing an isolated tornado and damaging inflow winds. Another isolated thunderstorm also developed over southwest Nebraska with large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 2:38 PM CST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT MON JUL 13 2009 .DISCUSSION... ANOTHER ACTIVE DAY IS INSTORE FOR THE FORECAST AREA. SURFACE LOW DEVELOPING OVER FAR NW SD THIS AFTERNOON...WHILE A TROF LIES ACROSS THE FRONT RANGE OF THE ROCKIES. ALSO HAVE A NORTH/SOUTH THERMAL BOUNDARY OVER THE CENTRAL NEBRASKA...CAUSE BY CLOUDS OVER CENTRAL/EASTERN NEB. TONIGHT...THUNDERSTORMS ARE HIGHLY LIKELY EVENTUALLY...AND A GOOD CHANCE FOR SOME TO REACH SEVERE LIMITS. ALREADY HAVE WATCH BOXES TO THE NORTH AND WEST. AFTERNOON HEATING HAS ERODED MOST OF THE CAP OVER CENTRAL NEBRASKA...WHERE DEW PTS AROUND 70 DEGREES. FURTHER WEST DEW PTS LOWER...HAVE STILL HAVE A SMALL CAP IN PLACE. 12Z MODELS HAVING A VERY DIFFICULT TIME WITH THE NUMEROUS BOUNDARIES...AS NONE HAVE QPF WHERE THUNDERSTORMS HAVE BEEN SO FAR THIS AFTERNOON. 18Z RUN STARTING TO COME IN...AND QUICK ANALYSIS HAS MUCH BETTER PLACEMENT OF CURRENT ACTIVITY...ALTHOUGH MODELS DID NOT HANDLE LAST NIGHTS ACTIVITY VERY WELL. 18Z KLBF SOUNDINGS SHOWED LI/S ALREADY AT -7.0 AND WHEN MODIFIED FOR LATEST OB...STILL HAVE A SMALL CAP /-15 J/KG/ AND A VERY UNSTABLE ATMOSPHERE. COLD FRONT TO PUSH ACROSS THE AREA OVERNIGHT AND TOMORROW MORNING...AND AM EXPECTING TO SEE THUNDERSTORMS DEVELOP ALONG THE FRONT. ALSO HAVE A SLIGHT CHANCE FOR DEVELOP OVER EASTERN ZONES WELL AHEAD OF THE FRONT...MAINLY THIS EVENING. CLOUDS MAY HAVE BEEN ENOUGH TO KEEP THIS FROM FIRING. SHEER IS GOOD AND EXPECT SOME ROTATING THUNDERSTORMS...HOWEVER OVERNIGHT FAVORS HAIL...BUT A TORNADO CAN NOT BE RULED OUT. SLIGHTLY COOLER AND DRIER AIR FILLS IN BEHIND THE FRONT FOR TUESDAY. EXPECT THE FRONT LOCATION TO BE SOUTH AND EAST OF THE AREA...THUS HAVE GONE DRY. HOWEVER...DRY SPELL TO BE SHORT LIVED...AS FRONT LIFTS BACK NORTH FOR WEDNESDAY. MEANWHILE A RIDGE BEGINS TO BUILD NORTH FROM THE DESERT SOUTHWEST INTO THE WESTERN ROCKIES. THIS WILL CONTINUE TO KEEP US IN AN ACTIVE PATTERN FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. TEMPERATURES TO BE SEASONAL /80S AND LOWER 90S/ AND MOISTURE WILL RETURN TO THE REGION...THUS LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS REMAIN IN THE FORECAST. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD FRONT. VISIBILITIES MAY DROP TO LOW MVFR CONDITIONS IN HEAVY RAIN WITH THE THUNDERSTORMS. CIGS WILL REMAIN VFR. THE COLD FRONT WILL LIKELY EXTEND ALONG A LINE FROM NEAR KANW TO KLBF BY 12Z TUE. EAST OF THIS FRONT...EXPECT THE SOUTHERLY WINDS USHERING ABUNDANT MOISTURE INTO THE AREA TO PRODUCE MVFR/IFR CIGS IN STRATUS CLOUDS. WEST OF THE FRONT...WESTERLY DOWNSLOPE WINDS WILL KEEP SKIES VFR. THE ONE CAVEAT IS THE ACTUAL LOCATION OF THE FRONT. COMPUTER MODELS ARE NOT IN AGREEMENT WITH THIS SO THE LOCATION GIVEN ABOVE IS MY BEST ESTIMATION SO THEREFORE DID NOT INCLUDE THE MVFR CIGS IN THE KLBF TAF. THE FRONT WILL MARCH EASTWARD WITH MVFR CIGS BECOMING VFR IN THE KBBW AREA BY 17Z AND KONL BY 19Z. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...MASEK AVIATION...DDB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 328 PM CDT MON JUL 13 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-142030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 328 PM CDT MON JUL 13 2009 /228 PM MDT MON JUL 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A COLD FRONT WILL MOVE EAST ACROSS WESTERN NEBRASKA TONIGHT WITH THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT ACROSS WESTERN CHERRY COUNTY AND THE EASTERN PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE EACH NIGHT FROM WEDNESDAY NIGHT THROUGH SUNDAY NIGHT AS SOUTHEAST UPSLOPE WINDS COMBINE WITH WEAK UPPER LEVEL DISTURBANCES TO PROVIDE A MOIST...UNSTABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS...DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE DDB
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM HEAVY RAIN OSHKOSH 41.41N 102.34W
07/13/2009 M1.30 INCH GARDEN NE PUBLIC
1221 AM HAIL 14 N OSHKOSH 41.61N 102.34W
07/13/2009 E1.00 INCH GARDEN NE PUBLIC
1231 AM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
07/13/2009 M1.00 INCH LINCOLN NE PUBLIC
1231 AM HAIL NORTH PLATTE 41.13N 100.77W
07/13/2009 M0.50 INCH LINCOLN NE PUBLIC
0115 AM HAIL 4 SE HERSHEY 41.12N 100.95W
07/13/2009 E1.00 INCH LINCOLN NE PUBLIC
0700 AM HEAVY RAIN 1 WNW NORTH PLATTE 41.14N 100.79W
07/13/2009 M1.05 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 5 SSE NORTH PLATTE 41.07N 100.74W
07/13/2009 M1.02 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 5 WNW MERNA 41.51N 99.85W
07/13/2009 M1.38 INCH CUSTER NE MESONET
HIGH WINDS OF UNKNOWN SPEED ALONG WITH SOME PEA SIZE HAIL
ALSO REPORTED. STORM TOTAL RAINFALL REPORT FURNISHED BY A
NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK
OBSERVER.
0700 AM HEAVY RAIN 5 NE NORTH PLATTE 41.18N 100.70W
07/13/2009 M1.46 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 7 SSW NORTH PLATTE 41.04N 100.82W
07/13/2009 M1.67 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 6 SSW BERWYN 41.27N 99.54W
07/13/2009 M1.83 INCH CUSTER NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 1 ENE NORTH PLATTE 41.14N 100.75W
07/13/2009 M1.50 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 6 NE NORTH PLATTE 41.19N 100.69W
07/13/2009 M1.41 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 2 N BROKEN BOW 41.43N 99.64W
07/13/2009 M1.38 INCH CUSTER NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 10 WSW BIG SPRINGS 41.01N 102.25W
07/13/2009 M1.34 INCH DEUEL NE MESONET
PEA SIZE HAIL WAS ALSO REPORTED. STORM TOTAL RAINFALL
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 4 E NORTH PLATTE 41.13N 100.70W
07/13/2009 M1.22 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 3 WSW HERSHEY 41.14N 101.05W
07/13/2009 M1.11 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 6 NE NORTH PLATTE 41.19N 100.69W
07/13/2009 M1.80 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
&&
SCARMELPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 5 NE ANSELMO 41.67N 99.80W
07/12/2009 E60.00 MPH CUSTER NE PUBLIC
VERY HEAVY RAIN AND MARBLE SIZED HAIL BEING DRIVEN BY
STRONG THUNDERSTORM WIND GUSTS.
0954 PM HAIL 6 E ANSELMO 41.62N 99.75W
07/12/2009 E1.00 INCH CUSTER NE PUBLIC
MARBLE TO QUARTER SIZE HAIL OCCURRING AT TIME OF REPORT
ALONG WITH VERY HEAVY RAINFALL AND STRONG WIND GUSTS.
1009 PM TSTM WND GST 3 S CHAPPELL 41.05N 102.47W
07/12/2009 E65.00 MPH DEUEL NE PUBLIC
POWERFUL WINDS DRIVING VERY HEAVY RAINFALL WITH HAIL OF
UNKNOWN SIZE 3 MILES SOUTH OF CHAPPELL.
1221 AM HAIL 14 N OSHKOSH 41.61N 102.34W
07/13/2009 E1.00 INCH GARDEN NE PUBLIC
1221 AM HEAVY RAIN OSHKOSH 41.41N 102.34W
07/13/2009 M1.30 INCH GARDEN NE PUBLIC
1231 AM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
07/13/2009 M1.00 INCH LINCOLN NE PUBLIC
1231 AM HAIL NORTH PLATTE 41.13N 100.77W
07/13/2009 M0.50 INCH LINCOLN NE PUBLIC
0115 AM HAIL 4 SE HERSHEY 41.12N 100.95W
07/13/2009 E1.00 INCH LINCOLN NE PUBLIC
0700 AM HEAVY RAIN 5 NE NORTH PLATTE 41.18N 100.70W
07/13/2009 M1.46 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 5 WNW MERNA 41.51N 99.85W
07/13/2009 M1.38 INCH CUSTER NE MESONET
HIGH WINDS OF UNKNOWN SPEED ALONG WITH SOME PEA SIZE HAIL
ALSO REPORTED. STORM TOTAL RAINFALL REPORT FURNISHED BY A
NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK
OBSERVER.
0700 AM HEAVY RAIN 5 SSE NORTH PLATTE 41.07N 100.74W
07/13/2009 M1.02 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 1 WNW NORTH PLATTE 41.14N 100.79W
07/13/2009 M1.05 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 3 WSW HERSHEY 41.14N 101.05W
07/13/2009 M1.11 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 4 E NORTH PLATTE 41.13N 100.70W
07/13/2009 M1.22 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 10 WSW BIG SPRINGS 41.01N 102.25W
07/13/2009 M1.34 INCH DEUEL NE MESONET
PEA SIZE HAIL WAS ALSO REPORTED. STORM TOTAL RAINFALL
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 2 N BROKEN BOW 41.43N 99.64W
07/13/2009 M1.38 INCH CUSTER NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 6 NE NORTH PLATTE 41.19N 100.69W
07/13/2009 M1.41 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 1 ENE NORTH PLATTE 41.14N 100.75W
07/13/2009 M1.50 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 6 SSW BERWYN 41.27N 99.54W
07/13/2009 M1.83 INCH CUSTER NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 7 SSW NORTH PLATTE 41.04N 100.82W
07/13/2009 M1.67 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 6 NE NORTH PLATTE 41.19N 100.69W
07/13/2009 M1.80 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
&&
SCARMELThe North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
9 thunderstorm wind, 9 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
The public reported very strong winds.
The winds broke off 8 inch diameter tree limbs.
A trained spotter reported a funnel southwest of Valentine.
The public reported very strong winds.
The sheriff reported golfball size hail.
A ranch hand saw two brief funnel clouds dip down where the Niobrara and the Snake Rivers meet.
The winds broke off 2 to 3 foot diameter tree limbs which were laying on the road.
The tornado touched down briefly on the north side of the Bob Kruger ranch. The tornado lifted an old trailer home south southwestward about 20 yards and destroyed it. It also moved a hay baler 10 yards and turned it around. It snapped off numerous tree limbs, tore metal siding off a quonset, and destroyed a metal wind break. Numerous storm chasers captured the intense supercell on video. Chasers reported inflow winds into the supercell of up to 70 mph.
Numerous large tree branches were blown down.
Quarter size hail accompanied the strong winds.
Numerous large tree branches were blown down.
A storm chaser reported inflow winds into the supercell storm to be 55 mph with gusts to 70 mph. Several power poles were broken due to the winds.
Several center pivot irrigation systems were overturned by the strong winds. In addition, a few rafters and garage walls were blown down at the construction site of a home being built.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173254, 173257, 173213, 173209, 173245, 173260, 173246, 173248, 173249, 173250, 173212, 173265, 173269, 173261, 173253, 173270, 173263, 173264, 173256, 173255, 173273.